Dad Having Spinal Compression - 1264959

Tue, 07/15/2014 - 09:28

Over the last week and a half, my dad's has been experiencing leg weakness, culminating yesterday with his inability to get up off the floor after he fell. After many tests, including CT's and MRI's of of the spine / brain, my mom told me this morning that the neurosurgeon told her the C-7 tumor has grown and is the cause of his leg weakness. In addition, he has said there are more spinal cord tumors than at his previous scan 2 months ago. For quick context, my dad elected to take a treatment break after the 4th cycle of carbo /taxol which he completed about 6-7 weeks ago. Aside from the leg weakness, his only other symptom is coughing about twice a day. I'm pretty down right now, especially in light of the tumor shrinkage shown by the previous scan. I'm wondering if it's normal for the cancer to progress so quickly and the likelihood of radiation and/or additional chemo relieving his symptoms.

Thanks,

Seth

Forums
Revision log message
Created by FeedsNodeProcessor

JimC

Hi Seth,

I'm sorry to hear of your dad's bone met progression. In a situation in which those mets are causing symptoms such as pain and leg weakness, radiation is the treatment of choice because it is focused and tends to provide reasonably quick relief from those symptoms.

Since your dad's tumor reduced in size yet the bone mets progressed, he may have had what is referred to as a "mixed response". This concept is described here: http://cancergrace.org/lung/tag/mixed-response/

JimC
Forum moderator

sawyer6

Thanks for the links, Jim. I guess what has sort of got me puzzled is that all the tumors seemed to shrink when on therapy, but in these 6 weeks off therapy, the spinal mets appear to be the only ones growing.

As far as treatment, the neurosurgeon thinks he can operate on the tumor causing the compression, notwithstanding the other mets that have developed. I'm concerned that we're setting ourselves up for, lack of a better term, a "whack a mole" situation. My dad isn't thrilled about the idea of the surgery (in fact, he hasn't been thrilled about doing any of the treatments so far) and I'm trying to respect his wishes while at the same time trying to keep him with us for as long as possible (which, I realize might be two conflicting goals). So, I have two questions:

1) Is spinal cord compression a good reason to operate in the context of Stage IV disease; and
2) Assuming we go ahead with surgery, what sort of recovery time / affect on quality of life are we looking at ?

Thanks,

Seth

Dr West

Seth,

I'm very sorry. It does sound like the decision against surgery is the right one when there are many spots and the pace of the disease is very rapid.

I don't know if it's a help or not to know that this rapid pace is unusual but all too believable. People who spend much time on GRACE have almost certainly read my comments all over the discussion forum that cancer can do anything, and it's not rare to be very humbled by the cancer's inexorable and sometimes rapid progression. The idea of "whack a mole" or trying to fight a tide coming in highlights that the wise strategy may be recognizing when you can't win and focusing on mitigating the damage more than fighting in an unrelenting way.

Good luck. Again, I'm very sorry he and your family are facing this.

-Dr. West

sawyer6

Dr. West-

You kind words are greatly appreciated. For what it's worth, especially in light of reading the part about cancer being able to do anything, I've expected the worst but hoped for the best all along. I guess that's my defense mechanism, and it's unfortunate that in this instance, with respect to rapid growth, my expectation came to fruition. As someone who likes control myself, cancer seems to be better than anything at reinforcing how little control we have.

Best,

Seth

catdander

Seth, I've missed reading this thread and am sad to find what's happening with your dad. I hope he will accept comfort care if he's not able or willing to take more anticancer treatment. I hope I'm not overstepping my bounds by inquiring about whether your dad will accept hospice into his home. I've little doubt you've read about hospice on Grace and given it thought.
Know that You and Your Dad are in my thoughts and hopes,
Janine

sawyer6

Hi Janine,

Thank you for your thoughts. As an update, I'm not entirely how accurate the information my mom has been passing along -- she has horrible anxiety and and gets easily overwhelmed by medical information given to her. Unfortunately, I am about 2 hours away from UCSF and was unable to make the trip this week. I, however, was able to read some of the discharge instructions online and they specifically said "there was concern for nerve compression. You had a scan of your back which did not show spinal injury." So, I sincerely hope I did not convey an overly dire situation when it might not be so. In any event, my wife and I will be going to my dad's appointment on Tuesday and I will update with exactly what is going on. Again, I appreciate everyone's kind words.

Best,

Seth

sawyer6

Oh, and as to hospice -- it is my hope that he accepts hospice at home when the time comes; the last thing I want is to wait too long and let him suffer unnecessarily.

Seth

sawyer6

So, I was able to speak to my dad's oncologist today to get a better understanding of where we're at :

It looks as though the C-7 tumor has grown such that it is causing pain, but it is not pressing on the spinal cord. The rib tumor also has grow, but is asymptomatic. The primary lung tumor is stable. The multiple other lesions on the spine shown on the spinal MRI are indeterminate, as the PET/CT did not show increased metabolism in these spots. In the workup of my dad's leg weakness, an MRI was done, and several (I'm not sure how many) small (less than 1 cm) brain lesions were found, but the doctor was confident they were not causing any symptoms (due to lack of evidence of swelling) and were not an immediate concern. Of concern, however, my dad stopped eating on Friday for 24 hours and then was admitted to the hospital yesterday after being extremely weak (unable to get of bed). According to the doctor, it is unclear if it the cancer, the pain, late effects of chemo or all three causing the weakness / loss of appetite. The original plan was to radiate the C-7 spot and then hopefully go on to Alimta. However, while they're pretty confident the radiation will help with the pain, they are unsure whether it will help with the weakness / loss of appetite. I don't want my dad to suffer through a futile treatment, but at the same time I don't want to place him in hospice when we have a chance to improve his quality of life while he's still with us. He seems to be leaning toward radiation. So, I guess right now we're taking it day by day (his radiation is scheduled to start Wednesday).

Best,

Seth

sawyer6

I knew I had a question to ask:)

My dad was prescribed tramadol (50 mg as needed) one day before his rapid decline in performance status. Is it in the realm of the possibility that the tramadol precipitated his decline?

Thanks,

Seth

JimC

Hi Seth,

As with most medications, tramadol can cause a host of side effects, which vary from patient to patient. I would doubt that it is the sole cause of his decline, but some of the symptoms you have noticed may be related to it. It is difficult to make such a judgment when so much else is happening.

JimC
Forum moderator

sawyer6

Thanks Jim and Dr. West for the responses. My dad was released from the hospital on Wednesday and is doing much better. Honestly, when I went to visit him on Monday, having read the post about what to expect when someone is dying, I couldn't help but think the death process had begun -- he seemed totally out of it (I believe delerium is the term that the doctors used), and wasn't eating much. However, by the next morning he was much better, and in the past few days he is back to his new normal of generalized weakness, but complete coherence and able to get around, albeit slowly. Radiation began yesterday, so we're hoping it can help with some of his symptoms, at the very least we hope it will relieve the neck pain.

With respect to the tramadol, I can't help but thinking it precipitated this by causing a loss of appetite, which caused extreme fatigue, thereby creating a vicious cycle. I may be wrong, but there seems to be no other explanation for his 180 turn around other than the discontinuation of the tramadol.

Best,

Seth

Dr West

I can see how that kind of cascade could occur, even if it's not a very direct effect. In any event, I'm glad he's doing better.

-Dr. West